The Euler characteristic of a category

Research output: Contribution to journalArticlepeer-review


The Euler characteristic of a finite category is defined and shown to be compatible with Euler characteristics of other types of object, including orbifolds. A formula is proved for the cardinality of a colimit of sets, generalizing the classical inclusion-exclusion formula. Both rest on a generalization of Rota's Mobius inversion from posets to categories.

Original languageEnglish
Pages (from-to)21-49
Number of pages29
JournalDocumenta mathematica
Publication statusPublished - 2008


Dive into the research topics of 'The Euler characteristic of a category'. Together they form a unique fingerprint.

Cite this